Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 4, NWS Morristown, TN

January 26, 1996Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 26, 1996, 7:30 PM EST for Sevier County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 1996, 7:30 PM EST (00:30 UTC)
Expired
Jan 27, 1996, 1:00 AM EST
In force
6 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 270030
FFWMRX
TNC155-270530-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
730 PM EST FRI JAN 26 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1 AM EST SATURDAY
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SEVIER COUNTY
 
OVER 2 INCHES OF RAIN HAS FALLEN THROUGHOUT SEVIER COUNTY SINCE THIS
MORNING. RAINFALL IS EXPECTED TO CONTINUE TONIGHT WITH AN ADDITIONAL
1 TO 2 INCHES EXPECTED BY MORNING.
 
SOME MOUNTAIN CREEKS THROUGHOUT SEVIER COUNTY MAY OVERFLOW THEIR
BANKS.  THE WEST PRONG OF THE LITTLE PIGEON RIVER AT GATLINBURG
IS EXPECTED TO RISE TO NEAR 8 FEET OVER THE NEXT SEVERAL HOURS.
ADDITIONAL HEAVY PRECIPITATION OVERNIGHT WILL CAUSE ADDITIONAL RISES.
 
AT THE CURRENT TIME WIDESPREAD FLOODING AROUND GATLINBURG IS NOT
ANTICIPATED.  HOWEVER...PEOPLE LIVING IN THE AREA SHOULD STAY TUNED TO
WEATHER RADIO...OR THEIR FAVORITE TV OR RADIO STATION...FOR FURTHER
INFORMATION ON THE FLOOD SITUATION.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
GM/JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 2:19 PM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Jan 26, 2:19 PM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
218 PM EST FRI JAN 26 1996

TRAPPED COLD AIR IN ZONE 22 IS SLOWLY ERODING AND SHOULD CONTINUE TO
ERODE AS PRESSURES FALL RAPIDLY.  THUS THE FRZNG RAIN ADVSY ISSUED
EARLIER WL MOST LKLY NOT NEED TO BE EXTENDED.  HOWEVER CHEROKEE AND
CLAY COUNTIES WHERE THE WEDGE IS DEEPER WL EXPERIENCE FRZNG RAIN FOR
AT LEAST SVRL MORE HOURS.  RALEIGH YOU MAY EVEN CONSIDER UPGRADING THE
ADVSRY FOR CHEROKEE AND CLAY COUNTIES INTO A WARNING SINCE SIGNIFICANT
ICE ACCUMULATIONS ARE POSSIBLE.

NOW FOR THE DEVG FLASH FLOOD THREAT FOR TNT.  ALL PARAMETERS ARE
COMING TOGETHER AS I WRITE THIS.  STRONG UPR LVL DIV...LLJ OF 50 TO 60
KNOTS...PW VALUES OVER 1 INCH...LOW LVL THETA-E RDG AND WV PLUME ARE
ALL SETTING THEIR SIGHTS ON MY CWA.  POTL WIDESPREAD FLOODING IS
POSSIBLE ACROSS MY CWA TNT SINCE AREA RIVERS AND STREAMS ARE STILL
RUNNING HIGH FROM THE PAST FEW SYSTEMS.  2 TO 4 INCHES OF RAIN ARE
POSSIBLE BEFORE IT IS ALL SAID AND DONE.

THE RAIN WL END AROUND THE TIME OF FROPA AFT MIDNIGHT TNT.  THE USUAL
REGIME OF FALLING TEMPS...LOW CLOUDS AND SCTD FLURRIES WL RESULT FOR
SAT.  SHOULD SEE CLEARING SKIES FOR SAT NIGHT WITH DRY WX FO*R SUN.  MB

In the hours before

Special weather statement, Jan 26, 4:00 PM EST, 3 hours 30 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-271200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
400 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA UNTIL 1000 PM EST...
...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY...
...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL
PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY
MORNING.  THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN
APPALACHIAN REGION TONIGHT INTO SATURDAY.  THE STRONGEST WINDS WILL OCCUR
MAINLY TONIGHT.  MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30
MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR.  TRAVEL THROUGH THESE REGIONS
WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS
TRAILERS AND RVS.

IN ADDITION TO THE STRONG WINDS SOME FREEZING RAIN WILL ALSO BE POSSIBLE
ACROSS CHEROKEE AND CLAY COUNTIES THROUGH THIS EVENING.  AFTER THAT TIME...
SURFACE TEMPERATURES WILL BEGIN RISING SLOWLY.  HOWEVER ICY ACCUMULATIONS
ON ROADS...BRIDGES AND OVERPASSES WILL EXIST THROUGH THE EVENING HOURS.
TRAVEL WILL BE VERY TREACHEROUS ACROSS PARTS OF THESE TWO COUNTIES.
MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION AS THE FREEZING RAIN ALONG WITH
STRONG WINDS WILL MAKE DRIVING QUITE DANGEROUS.  A SLOW MELTING WILL OCCUR
BY MIDNIGHT.

PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND
TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO.

MB
Special weather statement, Jan 26, 4:42 PM EST, 2 hours 48 minutes before
NCZ060-061-TNZ018-040>047-071>074-086-087-101-102-270245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
442 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA CANCELLED...
...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY...
...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL
PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY
MORNING.  THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN
APPALACHIAN REGION TONIGHT INTO SATURDAY.  THE STRONGEST WINDS WILL OCCUR
MAINLY TONIGHT.  MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30
MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR.  TRAVEL THROUGH THESE REGIONS
WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS
TRAILERS AND RVS.

THE FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA HAS BEEN CANCELLED.
SURFACE TEMPERATURES HAVE WARMED ENOUGH FOR THE PRECIPITATION TO TURN TO ALL
RAIN. FREEZING TEMPERATURES ARE NOT EXPECTED OVERNIGHT SO THE ADVISORY HAS
BEEN CANCELLED.

PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND
TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO.

HSA
Special weather statement, Jan 26, 4:50 PM EST, 2 hours 40 minutes before
NCZ060-061-TNZ018-040>047-071>074-086-087-101-102-270245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
442 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA CANCELLED...
...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY...
...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL
PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY
MORNING.  THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN
APPALACHIAN REGION TONIGHT INTO SATURDAY.  THE STRONGEST WINDS WILL OCCUR
MAINLY TONIGHT.  MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30
MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR.  TRAVEL THROUGH THESE REGIONS
WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS
TRAILERS AND RVS.

THE FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA HAS BEEN CANCELLED.
SURFACE TEMPERATURES HAVE WARMED ENOUGH FOR THE PRECIPITATION TO TURN TO ALL
RAIN. FREEZING TEMPERATURES ARE NOT EXPECTED OVERNIGHT SO THE ADVISORY HAS
BEEN CANCELLED.

PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND
TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 7:55 PM ESTFlash Flood WarningMRXUnicoi6 hr
Jan 26, 8:28 PM ESTFlash Flood WarningMRXGreene, Hawkins6 hr
Jan 26, 9:18 PM ESTFlash Flood WarningMRXHamilton6 hr
Jan 26, 11:42 PM ESTFlash Flood WarningMRXCarter4 hr
Jan 26, 11:54 PM ESTFlash Flood WarningMRXBlount4 hr

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.